Reversible posterior leucoencephalopathy syndrome in an elderly male on sunitinib therapy
Article first published online: 11 APR 2011
© 2011 The Authors. British Journal of Clinical Pharmacology © 2011 The British Pharmacological Society
British Journal of Clinical Pharmacology
Special Issue: Drug allergy: themed section
Volume 71, Issue 5, pages 777–779, May 2011
How to Cite
Padhy, B. M., Shanmugam, S. P., Gupta, Y. K. and Goyal, A. (2011), Reversible posterior leucoencephalopathy syndrome in an elderly male on sunitinib therapy. British Journal of Clinical Pharmacology, 71: 777–779. doi: 10.1111/j.1365-2125.2010.03893.x
- Issue published online: 11 APR 2011
- Article first published online: 11 APR 2011
- Accepted manuscript online: 30 DEC 2010 04:44AM EST
- Received , 9 November 2010, Accepted , 16 December 2010, Accepted Article , 30 December 2010
- causality assessment;
- vascular endothelial growth factor
WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT
• Agents inhibiting vascular endothelial growth factor can lead to development of reversible posterior leucoencephalopathy syndrome (RPLS).
• Few cases of sunitinib-induced RPLS have been reported previously.
WHAT THIS STUDY ADDS
• A case of sunitinib-induced RPLS in an elderly man is described in this study.
• Elevated blood pressure at presentation occurs in most cases of sunitinib-induced RPLS.
AIMS Reversible posterior leucoencephalopathy syndrome (RPLS) has been reported following the use of anti-vascular endothelial growth factor (VEGF) agents such as bevacizumab, sorafinib and sunitinib. In this report we present a case of RPLS that occurred in an elderly male on sunitinib therapy.
METHODS Other case reports of sunitinib-induced RPLS were reviewed and causality assessment was carried out using the World Health Organization-Uppsala Monitoring Centre criteria and the Naranjo algorithm.
RESULTS Only a few cases of sunitinib-induced RPLS had been reported previously and elevated blood pressure at presentation was common in most of the patients. Our case was clinically similar to the earlier reports and the adverse reaction had a ‘probable’ relationship with sunitinib intake.
CONCLUSIONS Physicians should monitor and manage elevated blood pressure in patients with sunitinib-induced RPLS.